Hail, Smith
- When
- February 2, 10:35 PM CST
- Where
- Smith County, 4.73 mi E of Bullard
- Measured
- 0.75 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 32.140, -95.250
Hail was reported just east of Bullard, Texas.
Showers and thunderstorms became quite numerous across Northeast Texas into Northern Louisiana during the late night hours of February 2nd into the predawn hours of February 3rd. The setup was an increasingly unstable and moist atmosphere had just moved into the region in the wake of a warm front which had stalled near the Oklahoma Texas border into Southern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Showers and thunderstorms became quite numerous across Northeast Texas into Northern Louisiana during the late night hours of February 2nd into the predawn hours of February 3rd. The setup was an increasingly unstable and moist atmosphere had just moved into the region in the wake of a warm front which had stalled near the Oklahoma Texas border into Southern Arkansas. Weak disturbances aloft moved into the region from Southeast Texas and Southern Louisiana during the overnight hours. Deep layer shear was sufficient to produce organized strong to severe thunderstorms across the region and given the strong lapse rates in place, hail accompanied some of these thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Feb 2, 9:34 PM CST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 934 PM CST THU FEB 2 2012 .DISCUSSION... THE WARM FRONT HAS NOT MOVED MUCH IN THE LAST SEVERAL HOURS...AND REMAINS FROM NEAR THE RED RIVER OF N TX...TO JUST S OF OSA...TO ALONG THE I-20 CORRIDOR OF EXTREME ERN TX AND N LA. THIS WILL CHANGE THOUGH AS WINDS VEER MORE SE OVERNIGHT...ALLOWING THIS BOUNDARY TO SLOWLY LIFT NWD TO NEAR THE RED RIVER OF EXTREME NE TX...AND INTO EXTREME SRN AR. THE WATER VAPOR LOOP REVEALS A LEAD SHORTWAVE EJECTING NE OVER SCNTRL/SW TX THIS EVENING...AHEAD OF THE CLOSED LOW CENTERED OVER CO. THIS SHORTWAVE HAS ALREADY INITIATED SCT CONVECTION OVER ECNTRL TX...MORE NUMEROUS ACROSS EXTREME SE TX/SW LA...AND WILL ONLY ENHANCE CONVECTION WITHIN THE WARM SECTOR LATER TONIGHT AS IT MOVES INTO THE REGION LATE. NOT LOOKING FOR SVR CONVECTION WITH THIS INITIAL SHORTWAVE...AND THE SVR THREAT LOOKS LOW FRIDAY MORNING AS WELL...BUT PLACEMENT OF THE SHORTWAVE AND WHETHER OR NOT ANY SFC HEATING CAN OCCUR WILL DETERMINE WHETHER AN ISOLATED SVR RISK WILL BE POSSIBLE ESPECIALLY BY AFTERNOON. ONLY CHANGES NEEDED TO THIS EVENING/S FORECAST WAS TO RAISE POPS TO LIKELY THIS EVENING FOR THE WRN SECTIONS OF E TX...WHERE CONVECTION IS BECOMING MORE NUMEROUS NOW. DID KEEP LIKELY POPS GOING ELSEWHERE AFTER 06Z AS THE CONVECTION SHOULD FILL IN. FORECAST MIN TEMPS LOOK GOOD AS WELL...AS THEY SHOULD REMAIN NEARLY STEADY...OR SLOWLY RISING...ESPECIALLY WITH THE PASSAGE OF THE WARM FRONT AS IT LIFTS N LATE. THE REMAINDER OF THE FORECAST REMAINS IN GOOD SHAPE. ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY. 15 && .AVIATION... A WARM FRONT...ROUGHLY ALONG THE INTERSTATE 20 CORRIDOR...REMAINS NEARLY STATIONARY AND THE FOCUS FOR VCTS CONDITIONS THROUGH 03/12Z. ADDITIONALLY...EXPECT WIDESPREAD IFR/LIFR CEILINGS THROUGH THE MORNING WITH THE POSSIBILITY OF CONVECTION REDEVELOPING FROM THE WEST AFTER 03/18Z AS AN UPPER LOW EJECTS ACROSS OKLAHOMA. OTHERWISE...EAST TO SOUTHEAST WINDS TO PREVAIL THROUGH THE TERMINAL FORECAST PERIOD. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 63 75 62 72 44 / 70 100 70 70 10 MLU 62 73 62 73 46 / 70 100 60 80 20 DEQ 58 69 55 66 38 / 70 100 80 50 10 TXK 59 71 59 68 41 / 70 100 80 50 10 ELD 58 71 62 71 43 / 70 100 70 80 10 TYR 63 75 57 67 41 / 70 100 80 50 10 GGG 63 75 60 68 42 / 70 100 80 50 10 LFK 64 77 63 72 45 / 70 80 70 70 30 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 15/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1142 AM CST THU FEB 2 2012 ARZ050-051-059>061-070>073-LAZ001>006-012>014-OKZ077-TXZ096-097- 108>112-124>126-136>138-031200- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-RED RIVER-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON- 1142 AM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS SHOULD INCREASE ACROSS THE REGION OVERNIGHT TONIGHT AS A DISTURBANCE MOVES INTO THE REGION FROM THE SOUTHWEST. THESE THUNDERSTORMS SHOULD REMAIN ELEVATED SO LARGE HAIL WOULD BE THE PRIMARY THREAT OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FRONTAL BOUNDARY CURRENTLY SOUTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA WILL LIFT BACK TO THE NORTH AS A WARM FRONT ON FRIDAY. THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE ALONG AND NORTH OF THE INTERSTATE 20 CORRIDOR ON FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM CENTRAL TEXAS. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE DURING THE DAY FRIDAY...SOME OF WHICH COULD PRODUCE LARGE HAIL AND DAMAGING THUNDERSTORM WIND GUSTS. BY FRIDAY NIGHT...A LINE OF THUNDERSTORMS IN ASSOCIATION WITH A STRONG COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION FROM THE WEST. HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THIS LINE OF THUNDERSTORMS FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BECOME NECESSARY LATE TONIGHT IF WIDESPREAD HAIL PRODUCING THUNDERSTORMS DEVELOP ACROSS THE REGION. SPOTTER ACTIVATION WILL BECOME MORE LIKELY FRIDAY INTO FRIDAY NIGHT AS THE ATMOSPHERE BECOMES MUCH MORE UNSTABLE WITH SEVERE THUNDERSTORMS MORE PROBABLE. LAZ010-011-017>022-TXZ149>153-165>167-031200- DE SOTO-RED RIVER-SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL- LA SALLE-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1142 AM CST THU FEB 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL LOUISIANA...NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS SHOULD INCREASE ACROSS THE REGION OVERNIGHT TONIGHT AS A DISTURBANCE MOVES INTO THE REGION FROM THE SOUTHWEST. THESE THUNDERSTORMS SHOULD REMAIN ELEVATED SO LARGE HAIL WOULD BE THE PRIMARY THREAT OVERNIGHT TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A FRONTAL BOUNDARY CURRENTLY SOUTH OF THE INTERSTATE 20 CORRIDOR OF NORTHEAST TEXAS AND NORTHERN LOUISIANA WILL LIFT BACK TO THE NORTH AS A WARM FRONT ON FRIDAY. THE ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE ALONG AND SOUTH OF THE INTERSTATE 20 CORRIDOR ON FRIDAY AS AN UPPER LEVEL DISTURBANCE MOVES INTO THE REGION FROM CENTRAL TEXAS. HAIL AND STRONG WIND GUSTS CANNOT BE RULED OUT WITH THE STRONGER THUNDERSTORM ACTIVITY DURING THE DAY FRIDAY. BY FRIDAY NIGHT...A LINE OF THUNDERSTORMS IN ASSOCIATION WITH A STRONG COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION FROM THE WEST. HAIL...DAMAGING WIND GUSTS AND ISOLATED TORNADOES WILL BE POSSIBLE WITH THIS LINE OF THUNDERSTORMS FRIDAY NIGHT..MAINLY ACROSS EASTERN TEXAS WITH THE THREAT INCREASING FURTHER EAST INTO WEST CENTRAL AND EAST CENTRAL LOUISIANA ON SATURDAY. .SPOTTER INFORMATION STATEMENT... A FEW STRONG STORMS WILL BE POSSIBLE OVERNIGHT TONIGHT BUT SPOTTER ACTIVATION WILL BECOME MORE LIKELY LATE FRIDAY INTO FRIDAY NIGHT WITH A MORE UNSTABLE ATMOSPHERE IN PLACE. ELEVEN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
911 PM CST THU FEB 2 2012
TXZ136-149-030415-
CHEROKEE-SMITH-
911 PM CST THU FEB 2 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1015 PM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
SMITH AND CHEROKEE...
INCLUDING THE FOLLOWING LOCATIONS...
BULLARD...JACKSONVILLE...MAYDELLE...MOUNT SELMAN...REESE AND
RUSK...
AT 912 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 5 MILES EAST OF PALESTINE...MOVING
NORTHEAST AT 20 MPH.
WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1010 PM CST THU FEB 2 2012
TXZ150-030500-
RUSK-
1010 PM CST THU FEB 2 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 1100 PM CST...FOR THE FOLLOWING
COUNTY...
IN NORTHEAST TEXAS...
RUSK...
INCLUDING THE FOLLOWING LOCATIONS...
MINDEN AND PINEHILL...
AT 1010 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF MINDEN...OR 17
MILES SOUTH OF HENDERSON...MOVING NORTH AT 25 MPH.
PEA TO HALF INCH DIAMETER SIZE HAIL...AND WINDS AROUND 40 MPH ARE
EXPECTED WITH THIS STORM.
15The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 04:35 UTC.
2 hail, 2 thunderstorm wind. Local standard time, as filed.
Hail was reported just east of Bullard, Texas.
Hail fell in Troup on the Smith County, Cherokee County line.
Two 100 foot tall pine trees fell on a home in Troup, Texas, destroying two of the home's bedrooms.
Spotter reported a 10 inch diameger tree was downed on FM. 15 just east of Troup, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356040, 356041, 356043, 356039.